Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS State College, PA

May 12, 2002Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 12, 2002, 3:19 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2002, 3:19 PM EDT (19:19 UTC)
Expired
May 12, 2002, 4:00 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:30 PM EDTThunderstorm Wind 50 EWestmont, PASeveral large trees were down.
May 12, 3:30 PM EDTThunderstorm Wind 50 ESomerset, PATrees were down in Somerset.
May 12, 3:35 PM EDTThunderstorm Wind 50 EWindber, PATrees were down in Windber.
May 12, 3:45 PM EDTThunderstorm Wind 50 EGeistown, PATrees were down in Geistown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 10:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 121919
SVRCTP
PAC021-111-122000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN PENNSYLVANIA
  SOMERSET COUNTY IN PENNSYLVANIA

* UNTIL 400 PM EDT.

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES WEST OF BELSANO TO 17
  MILES WEST OF ACOSTA...MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTMONT AND TIRE HILL AT 330 PM.
  BELSANO AND VINCO AT 335 PM.
  CARROLLTOWN AND SPANGLER AT 340 PM.
  PATTON AND PORTAGE AT 345 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE AS THEY PASSED 
THROUGH PORTIONS OF SOUTHWESTERN PENNSYLVANIA. 
$$

LAT...LON 4064 7936 4035 7933 3993 7955 3998 7875
          4044 7856 4073 7835

&

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:25 PM EDT, 54 minutes earlier.

Area forecast discussion, May 12, 2:25 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
225 PM EDT SUN MAY 12 2002

EVOLUTION OF OVERALL PATTERN TODAY PRETTY WELL HANDLED BY MODELS
YESTERDAY SO NO BIG SURPRISES. FRONTAL BOUNDARY OVER NORTHERN PA
SLOWLY SINKING SOUTHWARD WITH MOST OF CWA IN WARM UNSTABLE AIRMASS.
SERIES OF WAVES TO MOVE ALONG FRONT WITH LAST WAVE PASSING TO OUR
SOUTHEAST MONDAY AFTERNOON/EVE.

PWS AND WARM CLOUD DEPTH VERY HIGH SO RAINS SOUTH OF FRONT (OUTSIDE
OF HAIL PRODUCING THUNDERSTORMS) WILL BE TROPICAL-LIKE. WARM CLOUD
PROCESSES WILL LEAD TO HEAVY RAINS...AND WITH EAST WEST FRONT
ORIENTED NEAR PARALLEL TO UPPER LEVEL WINDS...TRAINING OF CELLS IS
LIKELY (AND ALREADY OBSERVED). MODEL QPFS ARE ON THE ORDER OF 2-4
INCHES ACROSS PA..AND LOCAL AMOUNTS OF THIS MAGNITUDE SEEM LIKELY.

LOW PRESSURE WRAPS UP OVER NEW ENGLAND TUESDAY WITH DEP CUTOFF UPPER
LOW OVER NEW YORK STATE. COLD WRAP-AROUND FLOW BEHIND LOW TUESDAY
AND TUESDAY NIGHT. WOULDNT BE SURPRISED TO SEE SOME WET SNOWFLAKES
ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE AS 850 MB TEMPS ARE
FORECAST TO DROP TO O TO -4 FOR A 24 HOUR PERIOD TUE.  BRRRR. SOME
MODERATION IN TEMPS SEEN FOR LATE IN THE WEEK (THURS) ALONG WITH A
CHANCE OF SHOWERS BY FRIDAY.

.CTP...FLOOD WATCH LATE TODAY THROUGH MONDAY MORNING NORTHERN
ZONES AND TOMORROW MORNING THROUGH TUESDAY MORNING SOUTHERN ZONES.
SEVERE THUNDERSTORM WATCH TIL 400 PM TODAY FOR SOUTHWEST ZONES.

DIRIENZO

In the hours before

Special weather statement, May 12, 10:44 AM EDT, 4 hours 35 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1044 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT THIS
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK
Special weather statement, May 12, 11:06 AM EDT, 4 hours 13 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK
Special weather statement, May 12, 3:15 PM EDT, 4 minutes before
PAZ018-019-024>028-033>036-049>053-056>059-063>066-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MONTOUR...YORK...SOMERSET...FRANKLIN...LANCASTER...CUMBERLAND...
BEDFORD...LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...
MIFFLIN...SNYDER...SCHUYLKILL...CENTRE...FULTON...NORTHUMBERLAND...
COLUMBIA...CAMBRIA...ADAMS AND UNION.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL
AND SOUTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. SOME OF
THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH AS WELL AS HAIL GREATER THEN 3/4 INCH IN DIAMETER.

HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS.

ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:13 PM EDTSevere Thunderstorm WarningCTPCambria47 min
May 12, 2:01 PM EDTFlash Flood WarningCTPClearfield6 hr
May 12, 3:41 PM EDTSevere Thunderstorm WarningCTPBedford, Blair49 min
May 12, 4:04 PM EDTSevere Thunderstorm WarningCTPHuntingdon41 min
May 12, 4:36 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry39 min
May 12, 5:15 PM EDTSevere Thunderstorm WarningCTPFranklin60 min
May 12, 5:19 PM EDTSevere Thunderstorm WarningCTPLancaster56 min
May 12, 5:41 PM EDTSevere Thunderstorm WarningCTPYork64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.